Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 261, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 23, 2008, 6:15 PM CDT for Morton County, Stanton County, Kansas. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2008, 6:15 PM CDT (23:15 UTC)
- Expired
- Jun 23, 2008, 7:15 PM CDT
- In force
- 60 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Morton County, KS, Stanton County, KS
The radar
The Dodge City radar (KDDC), 154 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 6:35 PM CDT | HAIL 0.75 | 2 S Manter, KS | |
| Jun 23, 6:40 PM CDT | HAIL 0.75 | 10 Wsw Johnson City, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -550 J/kg
- Mixed-layer LCL
- 2344 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 232315 SVRDDC KSC129-187-240015- /O.NEW.KDDC.SV.W.0261.080623T2315Z-080624T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 615 PM CDT MON JUN 23 2008 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL MORTON COUNTY IN SOUTHWEST KANSAS. STANTON COUNTY IN SOUTHWEST KANSAS. * UNTIL 715 PM CDT * AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES SOUTH OF MANTER...MOVING NORTHEAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... MANTER... JOHNSON CITY... BIG BOW... RURAL RESIDENCES OF NORTHERN MORTON AND STANTON COUNTIES. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3772 10153 3740 10153 3733 10187 3754 10201 TIME...MOT...LOC 2315Z 233DEG 9KT 3745 10185 $$
2 follow-up statements
000
WWUS53 KDDC 232329
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
629 PM CDT MON JUN 23 2008
KSC129-232339-
/O.CAN.KDDC.SV.W.0261.000000T0000Z-080624T0015Z/
MORTON KS-
629 PM CDT MON JUN 23 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MORTON COUNTY IS
CANCELLED...
LAT...LON 3749 10192 3772 10153 3741 10153 3740 10156
3739 10188
TIME...MOT...LOC 2329Z 233DEG 11KT 3748 10180
$$
KSC187-240015-
/O.CON.KDDC.SV.W.0261.000000T0000Z-080624T0015Z/
STANTON KS-
629 PM CDT MON JUN 23 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHERN STANTON COUNTY...
AT 627 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 7 MILES SOUTHWEST OF JOHNSON CITY...OR 5 MILES SOUTHEAST OF
MANTER...MOVING NORTHEAST AT 13 MPH.
LAT...LON 3749 10192 3772 10153 3741 10153 3740 10156
3739 10188
TIME...MOT...LOC 2329Z 233DEG 11KT 3748 10180
$$000
WWUS53 KDDC 240014
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
715 PM CDT MON JUN 23 2008
KSC187-240025-
/O.EXP.KDDC.SV.W.0261.000000T0000Z-080624T0015Z/
STANTON KS-
715 PM CDT MON JUN 23 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN STANTON COUNTY
EXPIRES AT 715 PM CDT...
THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER SOUTHERN STANTON COUNTY.
LAT...LON 3749 10192 3772 10153 3741 10153 3740 10156
3739 10188
TIME...MOT...LOC 0015Z 233DEG 11KT 3756 10166
$$
KRUSEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:15 PM CDT, 3 hours earlier.
Area forecast discussion, Jun 23, 3:15 PM CDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 315 PM CDT MON JUN 23 2008 .DISCUSSION... DAYS 1-2... FORECAST CHALLENGE THE FIRST 12 HOURS WILL BE THE COVERAGE OF TSRA THIS EVENING AND OVERNIGHT. MORNING U/A INDICATES RELATIVE COOL MID LEVEL TEMPERATURES ACROSS THE AREA. ACCAS HAS PERSISTED FROM ROUGHLY DODGE CITY INTO NORTH CENTRAL KANSAS ALL DAY. AT THE SURFACE SEVERAL BOUNDARIES WERE APPARENT...ONE OF WHICH APPEARED TO BE AN OUTFLOW BOUNDARY FROM OVERNIGHT CONVECTION. WITH AFTERNOON MIXING AND HEATING THE MOST SIGNIFICANT BOUNDARY IS SHOWING UP AS A WARM FRONT STRETCHING FROM SOUTH CENTRAL KANSAS INTO EAST CENTRAL COLORADO. MEANWHILE TEMPERATURES HAVE SHOT UP TO AROUND 100 DEGREES IN THE FAR SOUTHWEST. CONVECTIVE TEMPERATURES IN THAT AREA HAD BEEN REACHED AND HIGH BASED TCU HAD DEVELOPED. BACK CLOSER TO THE WARM FRONT...AN AREA OF CONVECTION HAD FORMED FROM NEAR LIMON TO WEST CENTRAL KANSAS. THIS MAY BE WHERE THE HIGHEST POPS WILL BE NEEDED EARLY THIS EVENING AND THEN THIS AREA SHOULD SPREAD EAST AND SOUTHEAST DURING THE EVENING AS A S/WV TROUGH MOVES OUT OF THE CENTRAL ROCKIES. QUESTION THEN IS IF ANY ADDITIONAL ACTIVITY WILL BE PRESENT ON TUESDAY AND TUESDAY NIGHT. I CANT FIND A REASON THAT AT LEAST ISOLATED TO SCATTERED TSRA WONT OCCUR AT MAX HEATING AS THERE SHOULD STILL BE AREAS OF SFC CONVERGENCE FROM OVERNIGHT BOUNDARIES THAT WILL BE LEFT OVER. UPPER LEVEL SUPPORT IS NOT APPARENT AT LEAST AS OF TODAY SO WILL JUST HAVE 10/20 PERCENT POPS. TEMPERATURES ON TUESDAY WILL BE SEASONAL. DAYS 3-7... THE EXTENDED PERIOD STARTS OUT WITH THE MAIN BELT OF UPPER LEVEL WESTERLIES TRAVERSING NORTH AMERICA ALONG THE US/CANADIAN BORDER. THE PAST FEW RUNS OF THE MEDIUM RANGE MODELS HAVE BEEN FAIRLY CONSISTENT WITH THE IDEA OF A STRONG WAVE IN THE FLOW MOVING OUT OF WESTERN CANADA TOWARDS THE GREAT LAKES REGION. THE 00Z GFS AND THE 12Z GFS/CANADIAN AND ECMWF MODELS HAVE NOT BEEN QUITE AS PROGRESSIVE WITH THIS WAVE. THE GFS ENSEMBLE MEMBERS INDICATE THAT THE OPERATIONAL RUN IS AN OUTLIER AS ONLY ONE OR TWO MEMBERS ARE LEANING TOWARD A SLOWER SOLUTION. FOR NOW WILL CONTINUE WITH THE SLOWER SOLUTION REGARDING THE TIMING OF THE FRONT AND PRECIPITATION CHANCES LATER IN THE WEEK. HAVE RAISED POPS INTO THE CHANCE CATEGORY OVER PARTS OF THE CWA FRIDAY AND FRIDAY NIGHT. THE FRONTAL BOUNDARY SHOULD BE JUST TO THE SOUTH OF THE AREA ON SATURDAY. WITH UPSLOPE FLOW AND A TONGUE OF HIGHER DEWPOINTS ADVECTING INTO THE HIGH PLAINS TO THE NORTH OF THE FRONT...THINK THAT THERE WOULD BE SOME CHANCE FOR THUNDERSTORMS TO DEVELOP ALONG THE EASTERN SLOPES AND MOVE OUT INTO THE CENTRAL PLAINS DURING THE EVENING AND OVERNIGHT HOURS. BY THE LATTER PART OF THE WEEKEND AND EARLY NEXT WEEK...THE MODELS SHOW THE UPPER RIDGE BUILDING BACK INTO THE CENTRAL CONUS AS AN UPPER TROUGH APPROACHES THE WEST COAST OF NOAM. THE GFS SEEMS TO BE OVERLY AMPLIFIED WITH THIS IDEA AND ITS ENSEMBLE MEMBERS ARE SPLIT ON THE IDEA. AT ANY RATE...HIGH TEMPERATURES SHOULD WARM BACK UP WELL INTO THE 90S TO AROUND 100 ACROSS SOUTHWEST KANSAS. THIS SHOULD HOLD THROUGH MUCH OF THE 8 TO 10 DAY PERIOD. .AVIATION... VFR CONDITIONS WILL PERSIST THROUGH THE REMAINDER OF THE AFTERNOON. WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP OVER EASTERN COLORADO AND EXTREME WESTERN KANSAS. THUNDERSTORMS SHOULD CONTINUE TO ORGANIZE INTO A CONVECTIVE COMPLEX THIS EVENING AND MOVE SOUTHEAST ACROSS THE AREA WITH THUNDERSTORMS AFFECTING TAF SITES GENERALLY FROM 22Z THROUGH 04Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 93 65 95 / 50 20 20 10 GCK 64 94 64 96 / 50 10 10 10 EHA 64 92 65 96 / 50 10 10 10 LBL 65 95 64 95 / 50 10 10 10 HYS 64 92 65 96 / 50 10 10 10 P28 68 95 68 96 / 30 20 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN07/02
Hazardous weather outlook, Jun 23, 5:01 AM CDT, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 501 AM CDT MON JUN 23 2008 KSZ030-031-043>046-061>066-074>081-084>090-241030- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 501 AM CDT MON JUN 23 2008 /401 AM MDT MON JUN 23 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A FRONT WILL LINGER ACROSS THIS MORNING AS A STATIONARY FRONT AND THEN MOVE NORTH THROUGH WESTERN KANSAS AS A WARM FRONT THIS AFTERNOON. WIDELY SCATTERED THUNDERSTORMS WILL OCCUR ACROSS CENTRAL KANSAS EARLY THIS MORNING. AFTER 4 PM CDT...THERE IS A CHANCE FOR STRONG THUNDERSTORMS...FIRST NORTHWEST OF A LINE FROM LA CROSSE TO HUGOTON AND THEN MOVING SOUTHEAST THROUGH THE REST OF SOUTHWESTERN KANSAS. A FEW THUNDERSTORMS COULD REACH THE MARGINALLY SEVERE CRITERIA WITH HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH. THE HIGHER CHANCES FOR SEVERE WEATHER WILL BE NORTH OF A SCOTT CITY TO LA CROSSE LINE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY OF WIDESPREAD SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 12/24
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 8:02 PM CDT | Special Weather Statement | DDC | Morton | 43 min |
| Jun 23, 6:44 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.